[Dyskinesia caused by L-DOPA].Rev Neurol (Paris). 2002 Dec; 158 Spec no 1:S92-101.RN
L-DOPA-induced dyskinesias are a common problem, occurring in about one third of parkinsonian patients after five years of treatment. Young age of onset, disease severity, duration of therapy and total dose of L-DOPA are the variables that best correlate with the development of dyskinesias. The first manifestations of dyskinesia are usually dystonic and involve the foot homolateral to the side most affected by Parkinson's disease. With time, dyskinesias may be classified in three main categories: off dystonia, diphasic dyskinesias also called "onset and end of dose dyskinesia" and peak dose dyskinesia. Although this classification is very useful in clinical practice, the different types of dyskinesia frequently overlap in a single patient when the disease progresses. Other types of involuntary movements such as myoclonus, a tremor with an increased amplitude and akathisia have been described. The physiopathology of L-DOPA-induced dyskinesias remains unclear but synaptic plasticity in striatal neurons seems to be a major phenomenon in the development of dyskinesias. Some rating scales have been developed to assess the intensity and severity of dyskinesias but their usefulness is still matter of debate.